MAUDE Adverse Event Report: INARI MEDICAL, INC. FLOWTRIEVER RETRIEVAL ASPIRATION SYSTEM; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. FLOWTRIEVER RETRIEVAL ASPIRATION SYSTEM; EMBOLECTOMY CATHETER
Model Number 21-101
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Date of Event 11/12/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The device was discarded by the user facility and is therefore not available for analysis.There was no report of a device malfunction.The device history records for this manufacturing lot were reviewed and there were no anomalies, discrepancies, or non-conformances.The likely root cause of the event was attributed to possible inadvertent dislodging of preexisting clot embolizing the truncus anterior.Hypoxemia and death are listed in the device labeling as potential complications associated with thrombectomy procedures.Manufacturer reference #: (b)(4).
 
Event or Problem Description
On (b)(6) 2018, the patient presented in the emergency department with a clot in the lungs.Ct angiography confirmed a saddle, bilateral pulmonary embolus with almost complete obstruction of the right pulmonary artery (pa).The following day the patient began decompensating in the cardiovascular intensive care unit (cvicu) then stabilized; right ventricle/left ventricle (rv/lv) ratio was elevated at 2.1, sao2: 92 (on 15l of oxygen), hr: 105, bp: 116/71, and pulmonary artery pressure was elevated 69/27/41 (systolic/diastolic/mean mmhg).It should be noted that while the patient had been on 15l of oxygen in the cvicu, this was decreased to 4l via nasal cannula during the thrombectomy procedure which may have predisposed the following hypoxemic event.The physician gained access using the aspiration guide catheter (agc) via ultrasound and crossed the heart with a balloon-tipped catheter.Hemodynamic measurements and pulmonary angiography revealed a substantial clot in the rpa (no angiography of the left pulmonary artery at this time).Three vacuum aspirations using the 60 cc syringe (supplied as part of the agc system) retrieved substantial clot with each attempt; blood loss was 20 cc per attempt.After the third aspiration, the agc was removed and pulmonary angiography revealed initial reperfusion of the middle and inferior lobes.The agc was re-inserted and placed at the bifurcation of the middle and inferior lobar branches; upon placement oxygen desaturated and the patient seized (believed to be caused by hypoxia).The patient deteriorated further and a code was called.During chest compressions another pulmonary angiogram was performed.The physician suspected a perforation although there was no extravasation identified during cineangiography, no prior hemoptysis, and no evidence of bleeding during cpr.Radiology confirmed no perforation had occurred.Cpr continued for approximately 20 minutes and the patient stabilized.The ekosonic endovascular system was deployed to reduce clot burden.On (b)(6) 2018, the physician reported that the patient was stable in the cvicu and waking up, but was on "vasopressers".After reviewing the final pulmonary angiogram it was noted that the truncus anterior (ta) which was present at the beginning of the procedure was no longer visible.It was suspected that during manipulation of the agc the clot may have dislodged and embolized the ta, causing the patient to become hypoxic.There was no report of a device malfunction.On november 19, 2018, inari received information that the patient had expired.Additional information is being requested.

Brand Name
FLOWTRIEVER RETRIEVAL ASPIRATION SYSTEM
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9272 jeronimo road
suite 124
irvine CA 92618
MDR Report Key8146445
Report Number3011525976-2018-00002
Device Sequence Number1458808
Product Code DXE
UDI-Device Identifier00850291007079
UDI-Public00850291007079
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K182233
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/13/2020
Device Model Number21-101
Device Lot Number18090003
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/12/2018
Initial Report FDA Received Date12/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
EKOSONIC ENDOVASULAR SYSTEM
Outcome Attributed to Adverse Event Death;
Patient Age75 YR
Patient Weight100